Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 5, 2009, 8:50 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 6, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2009, 8:50 PM CST (02:50 UTC)
- In effect from
- Feb 6, 2009, 12:00 PM CST
- Expired
- Feb 6, 2009, 6:12 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5937 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 060250 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 750 PM MST THU FEB 5 2009 ...CRITICAL FIRE WEATHER FRIDAY AFTERNOON ACROSS THE TRI STATE AREA... .MUCH ABOVE NORMAL TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL COMBINE TO CREATE EXCEPTIONALLY DRY CONDITIONS FRIDAY AFTERNOON. FIRES CAN START EASILY AND QUICKLY GET OUT OF CONTROL IN THESE CONDITIONS. COZ252>254-KSZ001-013-014-027>029-041-042-NEZ079-061200- /O.UPG.KGLD.FW.A.0002.090206T1800Z-090207T0100Z/ /O.NEW.KGLD.FW.W.0004.090206T1800Z-090207T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN-GOVE-GREELEY-WICHITA-DUNDY- 750 PM MST THU FEB 5 2009 /850 PM CST THU FEB 5 2009/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /12 PM CST/ TO 6 PM MST /7 PM CST/ FRIDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM MST /12 PM CST/ TO 6 PM MST /7 PM CST/ FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT AND SOUTHWEST WINDS GUSTING UP TO 40 MPH FRIDAY AFTERNOON WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KSZ002>004-015-016-NEZ080-081-061200- /O.NEW.KGLD.FW.W.0004.090206T1800Z-090207T0100Z/ RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-HITCHCOCK-RED WILLOW- 850 PM CST THU FEB 5 2009 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM CST FRIDAY. RELATIVE HUMIDITIES NEAR 15 PERCENT AND SOUTHWEST WINDS GUSTING UP TO 25 MPH FRIDAY AFTERNOON WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 24
2 follow-up statements
000 WWUS83 KGLD 061257 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 557 AM MST FRI FEB 6 2009 ...CRITICAL FIRE WEATHER FRIDAY AFTERNOON ACROSS THE TRI STATE AREA... .MUCH ABOVE NORMAL TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL COMBINE TO CREATE EXCEPTIONALLY DRY CONDITIONS THIS AFTERNOON. FIRES CAN START EASILY AND QUICKLY GET OUT OF CONTROL IN THESE CONDITIONS. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100- /O.CON.KGLD.FW.W.0004.090206T1800Z-090207T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 557 AM MST FRI FEB 6 2009 /657 AM CST FRI FEB 6 2009/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS AFTERNOON. RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT AND SOUTHWEST WINDS GUSTING OVER 30 MPH THIS AFTERNOON WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 070012 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 512 PM MST FRI FEB 6 2009 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070115- /O.CAN.KGLD.FW.W.0004.000000T0000Z-090207T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 512 PM MST FRI FEB 6 2009 /612 PM CST FRI FEB 6 2009/ ...RED FLAG WARNING IS CANCELLED... WIND SPEEDS HAVE RAPIDLY DECREASED THIS EVENING AND THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 5, 7:04 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 5, 7:04 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MST THU FEB 5 2009
.DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH OVER EASTERN
COLORADO. VISIBLE SATELLITE SHOWING A SUNNY SKY ACROSS THE REGION. A
LARGE RIDGE CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE WESTERN
CONUS.
A RIDGE WILL BE OVER THE PLAINS TONIGHT AND THEN MOVE EAST INTO THE
MISSISSIPPI VALLEY ON FRIDAY. ANOTHER RIDGE WILL MOVE INTO THE PLAINS
ON SATURDAY BUT WILL CONTINUE EAST PUTTING NORTHWEST KANSAS INTO
SOUTHWEST FLOW ON SUNDAY. A SURFACE TROUGH WILL BE OVER EASTERN
COLORADO TONIGHT/FRIDAY. THE TROUGH SHIFTS EAST FRIDAY NIGHT
FOLLOWED BY HIGH PRESSURE ON SATURDAY. ANOTHER TROUGH MOVES INTO
CENTRAL COLORADO ON SUNDAY.
THE MAIN CONSIDERATIONS FOR THIS FORECAST ARE POPS AND FIRE WEATHER.
SUBSIDENCE AND RESULTING NIL POPS WILL CONTINUE OVER THE FORECAST
AREA UNTIL SUNDAY. A SHORTWAVE DOES COME THROUGH THE FLOW ON FRIDAY
BUT THERE IS A LACK OF MOISTURE SO POPS WILL REMAIN NIL. DYNAMICS
START AFFECTING THE FORECAST AREA ON SUNDAY. CURRENT POPS FOR THE
SUNDAY/SUNDAY NIGHT PERIODS LOOK REASONABLE. ONE OF THE MAIN
PROBLEMS WITH THIS SYSTEM IS THE PRECIPITATION TYPE. HOW MUCH RAIN
WILL FALL AND WHAT WILL ACCUMULATIONS BE. SURFACE WET BULB
TEMPERATURES AND THICKNESSES INDICATE THAT PRECIPITATION SHOULD
START AS RAIN AND SNOW IN THE WEST AND THEN CHANGE OVER TO ALL SNOW
SUNDAY EVENING. RAIN WILL DOMINATE IN THE EAST WITH CHANGEOVER TO A
MIX WORKING SLOWLY EASTWARD BUT MAY NOT TOTALLY CHANGEOVER IN THE
EAST. AT THIS TIME IT APPEARS SNOWFALL WILL RANGE FROM 1 TO 3 INCHES
OVER THE WESTERN 2/3 OF THE FORECAST AREA. WINDS DO NOT APPEAR TO BE
A PROBLEM WITH THIS STORM SO DO NOT ANTICIPATE ANY HIGHLIGHTS AT
THIS TIME.
FIRE WEATHER CONCERNS ARISE FOR FRIDAY AFTERNOON WITH WIND GUSTS
HITTING 25 MPH OVER THE SOUTHWESTERN FIRE WEATHER ZONES. RH VALUES
SHOULD EASILY FALL TO OR BELOW CRITICAL LEVELS ACROSS MOST OF THE
FORECAST AREA. HOWEVER WINDS OVER THE NORTHEAST ZONES ARE MORE IN
QUESTION SO WILL KEEP THOSE OUT OF THE WATCH. PLAN TO ISSUE A FIRE
WEATHER WATCH FOR FRIDAY AFTERNOON FROM 18Z-01Z. SEE DETAILS BELOW.
850MB TEMPERATURES CONTINUE TO BE WARM FOR THIS TIME OF YEAR THROUGH
SATURDAY. LOTS OF SUN AND WIND SHOULD HELP REALIZE UNSEASONABLY WARM
AND RECORD BREAKING TEMPERATURES ON FRIDAY. 850 TEMPERATURES COOL
SOME ON SATURDAY BUT MAX TEMPERATURES SHOULD STILL BE WELL ABOVE
NORMAL IN THE MID/UPPER 50S. A CHANGE TO WINTERLIKE TEMPERATURES OR
MORE NORMAL READINGS IN THE LOWER 40S CAN BE EXPECTED SUNDAY. MIN
TEMPERATURES WILL BE ABOVE NORMAL WITH READINGS RANGING FROM 25 TO
30.
IN THE EXTENDED...THIS PART OF THE FORECAST STARTS OUT WITH A TROUGH
OVER NORTHWEST KANSAS ON MONDAY. THE TROUGH LIFTS OUT MONDAY NIGHT
FOLLOWED BY A SHORTWAVE RIDGE. ADDITIONAL SHORTWAVE ENERGY MOVES
THROUGH SOUTHWEST FLOW TO PROVIDE MORE CHANCES FOR SNOW TUESDAY
AFTERNOON/NIGHT. RIDGING FOLLOWS ON WEDNESDAY/THURSDAY AS THE MAIN
UPPER LOW SHIFTS EAST ACROSS SOUTHERN OKLAHOMA. CURRENT FORECAST
LOOKS TO BE IN GOOD SHAPE WITH CHANCE POPS AS THE FIRST TROUGH LIFTS
OUT MONDAY NIGHT AND THEN SLIGHT CHANCE POPS FOR THE SECOND
OPPORTUNITY TUESDAY AFTERNOON. TEMPERATURES WILL BE DEPENDENT ON HOW
MUCH SNOW ACTUALLY ACCUMULATES WHICH IS DIFFICULT TO DETERMINE DUE
TO THE MIX OF RAIN OR SNOW. FOR NOW TEMPERATURES WILL TREND COLDER
INTO THE 30S. MIN TEMPERATURES WILL ALSO FALL TO MORE NORMAL
READINGS IN THE TEENS/LOWER 20S.
FS
&&
.AVIATION...
FOR THE 00Z TAF...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD
WITH ONLY CIRRUS EXPECTED. SURFACE WINDS WILL INCREASE AFTER 18Z
FRIDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR KSZ001-013-014-027>029-041-042.
NE...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR NEZ079.
CO...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR COZ252>254.
&&Hazardous weather outlook, Feb 5, 6:58 AM CST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 558 AM MST THU FEB 5 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 558 AM MST THU FEB 5 2009 /658 AM CST THU FEB 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT VERY DRY CONDITIONS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON. WHILE NORTHWEST WINDS WILL GENERALLY BE LESS THAN 15 MPH THIS AFTERNOON...THERE IS AN ELEVATED FIRE THREAT ACROSS PORTIONS OF THE TRI-STATE REGION MAINLY WEST OF HIGHWAY 83. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY WINDS AND VERY DRY CONDITIONS WILL PRODUCE AN ELEVATED FIRE THREAT FRIDAY AFTERNOON. A RED FLAG WARNING MAY BECOME NECESSARY. WARM AND DRY CONDITIONS ACROSS THE TRI-STATE REGION WILL COME TO AN END THIS WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE CENTRAL HIGH PLAINS. THE REGION COULD RECEIVE ITS FIRST SIGNIFICANT PRECIPITATION IN QUITE SOME TIME. INTERESTED PARTIES SHOULD MONITOR THE LATEST FORECAST FOR THE MOST CURRENT INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 10:30 AM CST | Wind Advisory | GLD | Cheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 8 hr |
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.